SCOTLAND is witnessing an alarming rise in the use of a highly dangerous legal drug linked to the death of a medical student, experts have warned.
GBL is similar to the notorious "date rape" drug GHB, which was made illegal by the Home Office in 2003.
But despite admitting two years ago that the substance can lead to "dependence, unconsciousness and even death by intoxication", the UK government has yet to prohibit GBL because of its use as an industrial solvent used in nail polish remover and other products.
Now a leading drugs advice body has reported an explosion in cases of people seeking help with a severe addiction to the drug.
John Arthur, director of Edinburgh-based Crew 2000, told The Scotsman that eight heavy users of GBL have come forward for help this year alone – compared with one last year and none before that. Other areas of Scotland were seeing a similarly sudden rise in cases, he added.
"This is really very worrying. Many more people will be experimenting with GBL without realising the effects it can have," he said. The sudden rise in GBL use was even more marked than the explosion in cocaine use in recent years, he added.
The warning comes only days after a young medical student died after taking GBL at a party. Hester Stewart, 21, was found dead at a house in Brighton on Sunday morning.
Mr Arthur said GBL, or gamma-butyrolactone, was popular in the club scene and is used by people from all backgrounds.
He said: "GBL can be dangerous when people use it regularly – some of those who get dependant need to take it every hour to stop them from becoming psychotic. We know there's a problem, but we're not sure how big it is. We've sent out info packs to GPs and put the message out in clubs and bars."
Terezia Brunklaus, senior drugs practitioner at Crew 2000, added: "My concern is the lack of information. We are meeting service-users who are feeling desperate and scared, as they need to use GBL every hour."
Doctors first gave warning about GBL in 2005, when one said that it was "vastly more dangerous that ecstasy". Dr Sean Cummings, who runs a private clinic in central London, said he knew of two deaths linked to it.
The drug, which is freely available via the internet, is banned for personal use in the US, Canada and Sweden. A Home Office spokesman said a ban was still under consideration.
MOTHER CALLS FOR DRUG BAN
THE mother of a student who died after taking GBL said she felt "cheated, frustrated and angry" that the drug had not yet been banned.
Hester Stewart, 21, was top of her year, studying molecular medicine at Sussex University, but the cheerleader died after going to a party in Brighton.
Her mother, Maryon Stewart, said: "Apparently, two milligrams of GBL with some alcohol is lethal when it mixes with the stomach acid. How are these kids supposed to know when we, as adults and legislators, don't give them proper guidance?
"This is a disaster. It's just beyond belief that something like this could have happened to such a brilliant, caring, intelligent girl who had so much to offer the whole world, not just her family."
High risk of accidental overdosing
THERE is a genuine risk of accidental overdose with GBL.
It has a relatively narrow therapeutic window, which means if you take even a little bit too much, you end up in accident and emergency with an overdose. It's quite easy to go over the top.
There are other dangers, such as respiratory arrest.
GBL is a sedative that creates a sense of extreme relaxation. Scotland has had big problems with sedatives like temazepam and diazepam. There is something of a culture there.
We have had eight cases in the last year, from a base of nothing. The question is, are we going to see another eight cases next year, or 16, or 32?
We don't know the answer at the moment because we don't know the full extent of the problem.
Crew 2000 and NHS Lothian are working together now to develop a service to help people safely withdraw from using GBL. We are developing the service to meet the need as it is arising. We have seen cases of people arriving at hospital with psychosis, but not disclosing GBL use.
Before this sudden burst, we hadn't seen any cases.
Once people become dependent on it – when they are using it every couple of hours, and have to use it overnight every couple of hours – they need a managed, assisted withdrawal to come off it safely. Otherwise you run the risk of seizures and becoming psychotic.
• Dr Malcolm Bruce is a consultant psychiatrist in addiction at NHS Lothian.